Arkansas, 2012

Damaging Wind in Arkansas, August 7, 2012

August 7, 2012 · NWS TSA · 1 event in 1 county or zone

A weak surface boundary provided the focus for afternoon thunderstorm development across west central Arkansas on August 7th. Severe wind gusts were observed in Crawford County from one of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A weak surface boundary provided the focus for afternoon thunderstorm development across west central Arkansas on August 7th. Severe wind gusts were observed in Crawford County from one of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 7, 2:45 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 7, 2:45 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
345 PM CDT TUE AUG 7 2012

.DISCUSSION...
WIDELY SCATTERED CONVECTION ACROSS SE OK AND WC AR HAS BEEN
MAINTAINED BY AFTERNOON SURFACE HEATING AND SUFFICIENT MID AND
UPPER LEVEL FLOW. SHORTWAVE ENERGY WITHIN THE NORTHERLY FLOW WILL
OFFER SHOWER AND THUNDERSTORM CHANCES TONIGHT THROUGH WEDNESDAY
NIGHT. REGARDING THE ONGOING HEAT ADVISORY...WILL ALLOW NPW TO
EXPIRE AT 02Z. WILL HOLD OF AN ANY ADDITIONAL ADVISORY AT THIS TIME
WITH UNCERTAINTY SURROUNDING THE DURATION/AREAL COVERAGE OF CLOUDS
AND CONVECTION TOMORROW.

STRONG UPPER SYSTEM WILL SWING THROUGH THE HIGH PLAINS/UPPER MIDWEST AND
THEN SLOW AS IT APPROACHES THE OHIO VALLEY REGION IN THE THURSDAY
THROUGH SUNDAY TIME PERIOD. THIS FEATURE WILL AID IN PUSHING DRIER
AND COOLER SURFACE AIR INTO THE AREA FROM THE NORTHEAST FOR
FRIDAY...AND WILL RESULT IN A VERY COOL DAY BY AUGUST STANDARDS.
TEMPERATURES WILL BEING TO REBOUND FOR SATURDAY AND BEYOND. WILL
MAINTAIN LOW POPS ACROSS PORTIONS OF THE AREA OVER THE WEEKEND AND
INTO EARLY NEXT WEEK WITH WEAK...BUT INCONSISTENTLY PLACED QPF
SIGNALS INDICATED BY THE MEDIUM RANGE GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   76 100  75 101 /  30  30  10   0
FSM   75 101  76 101 /  10  20  30  10
MLC   76 100  74 101 /  30  20  20  10
BVO   71  99  70 100 /  30  30  10   0
FYV   69  96  71  97 /  10  30  20  10
BYV   68  96  71  95 /  10  30  20  10
MKO   75  99  73 102 /  20  20  10   0
MIO   72  98  73  98 /  20  30  10   0
F10   74 100  74 101 /  30  20  10  10
HHW   76  99  76 100 /  30  30  30  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 9 PM TUESDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ070-OKZ071-OKZ072-OKZ073-
     OKZ074-OKZ075-OKZ076.

AR...HEAT ADVISORY UNTIL 9 PM TUESDAY FOR ARZ029.

&&

SHORT TERM...06
LONG TERM....23
Hazardous weather outlook, Aug 7, 11:54 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1254 PM CDT TUE AUG 7 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1254 PM CDT TUE AUG 7 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA WEST OF HIGHWAY 75.
	ONSET...THIS AFTERNOON.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...THIS AFTERNOON.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...THIS AFTERNOON.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON
ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...WITH THE GREATEST
COVERAGE CONFINED TO AREAS WEST OF THE HIGHWAY 75 CORRIDOR. DAMAGING
DOWNBURSTS WILL BE POSSIBLE WITH THE STRONGEST STORMS. ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO THE WEST OF HIGHWAY 75 OVERNIGHT
TONIGHT.

TRIPLE DIGIT HIGH TEMPERATURES ARE EXPECTED ACROSS MUCH OF THE AREA
THIS AFTERNOON...WITH HEAT INDICES BETWEEN 105 TO 110 DEGREES.
AFTERNOON RELATIVE HUMIDITY VALUES ARE EXPECTED TO FALL TO AROUND 25
PERCENT ACROSS NORTHEAST OKLAHOMA...FUELING A LIMITED FIRE DANGER
THREAT DESPITE RELATIVELY LIGHT WINDS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...
            DANGEROUS HEAT POTENTIAL.
THURSDAY...VERY HIGH FIRE WEATHER POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY...VERY HIGH FIRE WEATHER POTENTIAL.
SATURDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
FIRE WEATHER AND EXCESSIVE HEAT WILL REMAIN A CONCERN OVER THE
THE NEXT FEW DAYS AS HIGH TEMPERATURES CLIMB TO NEAR TRIPLE DIGITS
EACH AFTERNOON.

A WEAK UPPER LEVEL DISTURBANCE WILL MOVE INTO THE REGION ON WEDNESDAY
WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE. A FEW OF THESE
STORMS COULD BE SEVERE WEDNESDAY AFTERNOON AS THE ATMOSPHERE BECOMES
MODERATELY UNSTABLE.

A COLD FRONT WILL MOVE THROUGH THE AREA THURSDAY AFTERNOON INTO FRIDAY
WITH COOLER CONDITIONS EXPECTED INTO THE WEEKEND. LIMITED
PRECIPITATION CHANCES WILL REMAIN AS NORTHWEST FLOW ALOFT
PERSISTS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 7, 1:45 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
245 PM CDT TUE AUG 7 2012

OKZ075-072015-
LATIMER OK-
245 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     CENTRAL LATIMER

AT 245 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
PANOLA...MOVING SOUTH AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...PANOLA. STRONG WINDS WILL BE POSSIBLE WELL
AWAY FROM THE PRECIPITATION.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3491 9508 3486 9528 3501 9529 3503 9518
TIME...MOT...LOC 1945Z 338DEG 13KT 3497 9522
Special weather statement, Aug 7, 2:30 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
330 PM CDT TUE AUG 7 2012

OKZ049-075-072100-
LATIMER OK-PUSHMATAHA OK-
330 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     NORTHERN PUSHMATAHA AND SOUTHERN LATIMER

AT 330 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF YANUSH...MOVING SOUTH AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...YANUSH...DAMON...TUSKAHOMA...
KIAMICHI AND SARDIS.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3458 9517 3463 9544 3489 9534 3484 9512
TIME...MOT...LOC 2030Z 014DEG 8KT 3478 9526
Special weather statement, Aug 7, 3:22 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
422 PM CDT TUE AUG 7 2012

OKZ049-073-075-072200-
LATIMER OK-PITTSBURG OK-PUSHMATAHA OK-
422 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     EASTERN PITTSBURG...NORTHERN PUSHMATAHA AND SOUTHWESTERN LATIMER

AT 421 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER HIGGINS...
MOVING SOUTH AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS
STORM INCLUDE...HIGGINS...GOWEN AND SARDIS.

ANOTHER STORM WAS LOCATED NEAR YANUSH AND WAS MOVING SOUTHWEST AT
15 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 55 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3457 9538 3457 9560 3497 9550 3488 9534
TIME...MOT...LOC 2121Z 002DEG 8KT 3482 9541
Special weather statement, Aug 7, 3:32 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
432 PM CDT TUE AUG 7 2012

ARZ019-029-OKZ072-072200-
CRAWFORD AR-SEBASTIAN AR-SEQUOYAH OK-
432 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHERN CRAWFORD

IN WEST CENTRAL ARKANSAS
     NORTHWESTERN SEBASTIAN

IN EAST CENTRAL OKLAHOMA
     EASTERN SEQUOYAH

AT 432 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHEAST
OF FIGURE FIVE...MOVING SOUTH AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AS IT
MOVES TOWARD VAN BUREN.

LAT...LON 3532 9427 3536 9444 3537 9443 3537 9447
      3539 9453 3560 9441 3555 9420
TIME...MOT...LOC 2132Z 018DEG 10KT 3554 9433
Special weather statement, Aug 7, 3:35 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
435 PM CDT TUE AUG 7 2012

OKZ071-072200-
MCINTOSH OK-
435 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     EASTERN MCINTOSH

AT 435 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHECOTAH...
MOVING SOUTH AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS
STORM INCLUDE...EUFAULA...CHECOTAH...ONAPA AND LAKE EUFAULA STATE
PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3552 9558 3552 9547 3531 9542 3530 9548
      3530 9550 3529 9551 3525 9566
TIME...MOT...LOC 2135Z 357DEG 11KT 3546 9553
Special weather statement, Aug 7, 3:49 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
449 PM CDT TUE AUG 7 2012

ARZ011-072215-
MADISON AR-
449 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     SOUTHWESTERN MADISON

AT 449 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CROSSES...
MOVING SOUTH AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS
STORM INCLUDE...COMBS...PATRICK...DELANEY AND CROSSES.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3577 9380 3577 9396 3581 9396 3591 9393
      3590 9381
TIME...MOT...LOC 2149Z 007DEG 7KT 3587 9388

The radar

The Western Arkansas radar (KSRX), 21 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
August 7, 3:50 PM CST
Where
Crawford County, 0.62 mi S of Furry
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.471, -94.302

Strong thunderstorm wind blew down a tree on Highway 282.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401219.